Hail, Lamar
- When
- May 2, 7:06 PM CST
- Where
- Lamar County, 1.77 mi NE of Molloy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.748, -88.178
A slow moving cold front brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A slow moving cold front brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 5:33 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 633 PM CDT SUN MAY 2 2010 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... COMPLICATED WEATHER SCENARIO AS CENTRAL ALABAMA REMAINS TRAPPED BETWEEN DEEP TROUGH TO OUR WEST AND EXPANSIVE RIDGE CENTERED NEAR SOUTHERN FLORIDA AND CUBA. THIS PATTERN IS KEEPING DEEP SOUTHERLY FLOW AT THE SURFACE TO MID LEVELS WITH SOUTHWESTERLY FLOW ALOFT. A VERY SLOW MOVING FRONTAL BOUNDARY IS POSITIONED FROM WESTERN TENNESSEE SOUTHWARD INTO EASTERN LOUISIANA. MODELS HAVE BEEN TRYING FOR SEVERAL RUNS TO PUSH THIS SYSTEM THROUGH ALABAMA BUT THE RIDGING TO OUR SOUTHEAST SEEMS TO HAVE BEEN TOO STRONG FOR ANY SIGNIFICANT PUSH EASTWARD. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL IMPULSE LIFTING THROUGH THE BASE OF THE TROUGH TODAY AND MIGHT HAVE NUDGED THINGS A TAD IN OUR DIRECTION...THUS THE DEVELOPMENT OF SHOWERS AND STORMS FOR AREAS WEST OF INTERSTATE 65. HOWEVER...SINCE THE FRONT STILL REMAINS WELL BACK TO THE WEST...THE MAIN FLOODING THREAT WILL BEGIN TONIGHT FOR MOST OF THE AREA AND LINGER THROUGH TOMORROW FOR SOUTHEAST ALABAMA. THIS FRONT IS EXPECTED TO GET A PUSH INTO THE STATE LATER TONIGHT AND TOMORROW AS AN UPPER TROUGH OVER THE NORTHERN PLAINS PHASES WITH THE SOUTHERN STREAM TROUGH AND FLATTENS OUT THE RIDGE. THAT IS IF YOU BUY INTO THE CURRENT MODEL TRENDS. IN OUR FAVOR TONIGHT...THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT SHORT WAVE FORCING ALOFT TO INTERACT WITH THE 2+ INCH PW WATER TOTALS THAT ARE CURRENTLY IN PLACE. ADDITIONALLY...SOME CAPPING EVIDENT IN 18Z SOUNDING SHOULD LIMIT WIDESPREAD SEVERE THREAT. SO...IF THE RIDGING DOES WEAKEN AND THE FRONT IS ALLOWED TO SLIDE ON THROUGH...THEN RAINFALL AMOUNTS COULD BE SEVERAL INCHES LESS THAN ORIGINALLY THOUGHT YESTERDAY. THIS WILL BE THE GENERAL PHILOSOPHY OF THE FORECAST WITH HEAVY RAIN AND FLOODING STILL A CONCERN BUT SOMEWHAT LESSER AMOUNTS LIKELY. FORECAST TIMING WILL BASED OFF THE 12Z EURO WHICH HAS HAD A SLOWER AND MORE REALISTIC SOLUTION THUS FAR. THE FRONTAL BOUNDARY SHOULD SAG INTO THE SOUTHERN QUARTER OF THE STATE BY TUESDAY MORNING AND STALL UNTIL A FINAL KICKER WAVE MOVES THROUGH TUESDAY AFTERNOON. DRY WEATHER FOR THE ENTIRE AREA FROM TUESDAY NIGHT THROUGH FRIDAY. ANOTHER FRONTAL SYSTEM MOVES THROUGH THIS WEEKEND BRINGING A CHANCE FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL NEXT WEEK. && .AVIATION...00Z TAF DISCUSSION. MAIN CHALLENGE WITH THE AVIATION FORECAST IS TRYING TO TIME THE ARRIVAL AND DEPARTURE OF SHOWERS AND THUNDERSTORMS. THE RAIN IS CONFINED TO A FAIRLY NARROW BAND...WHICH IS MOVING RATHER SLOWLY EASTWARD. THUS...WHEN THE RAIN GETS TO A PARTICULAR AREA IT WILL STICK AROUND FOR A WHILE. MOST OF THE RAIN IS LIGHT TO MODERATE INTENSITY...BUT THERE ARE EMBEDDED STRONG THUNDERSTORMS THAT BRING A SIGNIFICANT REDUCTION TO VISIBILITY WHEN THEY MOVE THROUGH. I DID MY BEST ON THE TIMING...GIVEN RECENT RADAR TRENDS AND COMPUTER MODEL OUTPUT...BUT I SUSPECT THERE WILL NEED TO BE A FEW ADJUSTMENTS AS THE NIGHT WEARS ON. INDICATIONS ARE THAT THE PRECIPITATION SHOULD MAKE SLOW BUT STEADY PROGRESS EASTWARD THROUGH THE 24 HOUR FORECAST PERIOD. I HAVE ABOUT AVERAGE CONFIDENCE IN THE NOTION THAT CONDITIONS SHOULD IMPROVE TO VFR FOR MOST SPOTS BY 03/1800Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY... PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER... WINSTON. FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT... CALHOUN...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...HALE...JEFFERSON...LOWNDES... MARENGO...MONTGOMERY...PERRY...RANDOLPH...SHELBY...ST. CLAIR... TALLADEGA...TALLAPOOSA. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING COUNTIES: FAYETTE...GREENE...LAMAR...MARION...PICKENS...SUMTER... TUSCALOOSA...WALKER...WINSTON. FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: BARBOUR...BULLOCK...CHAMBERS...LEE... MACON...PIKE...RUSSELL. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT SUN MAY 2 2010 ALZ011>015-017>050-031130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 245 PM CDT SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN APPROACHING SYSTEM WILL BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS AND HAIL WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED OUT BUT THE THREAT WILL DECREASE AFTER SUNSET. THE MAIN THUNDERSTORM THREAT AREA WILL GENERALLY BE ALONG AND WEST OF A LINE FROM MONTGOMERY TO WEDOWEE. THE STORMS WILL GENERALLY BE CONFINED TO AREAS WEST OF INTERSTATE 65 THROUGH 4 PM...THEN SLOWLY PROGRESS EASTWARD UNTIL 10 PM OR MIDNIGHT. FLASH FLOODING WILL ALSO BE A POSSIBILITY AS MOISTURE LEVELS REMAIN VERY HIGH. 1 TO 3 INCHES OF RAIN...WITH ISOLATED HIGHER TOTALS...REMAIN POSSIBLE THIS AFTERNOON AND TONIGHT FOR ALL AREAS EXCEPT FAR SOUTHEAST. A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE SUSTAINED WINDS OF AROUND 15 MPH WITH A FEW GUSTS AROUND 40 MPH THROUGH THIS EVENING. A FEW WEAKER TREES OR LIMBS MAY FALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERE WEATHER WILL AGAIN BE POSSIBLE ON MONDAY AS THIS SLOW MOVING SYSTEM ENTERS CENTRAL ALABAMA. THE MAIN THREAT WILL BE DAMAGING WINDS AND THE THREAT WILL BE CONFINED TO AREAS ALONG AND SOUTH OF INTERSTATE 85. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO BECOME STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA BY TUESDAY. FLASH FLOODING AND RIVER FLOODING WILL BE POSSIBLE THROUGH TUESDAY. RAINFALL TOTALS THROUGH TUESDAY EVENING OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE AREA WIDE. .SPOTTER INFORMATION STATEMENT... LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THROUGH MONDAY. 75
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 242 PM CDT SUN MAY 2 2010 ALZ015-023-024-022015- JEFFERSON-TUSCALOOSA-WALKER- 242 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...TUSCALOOSA AND WALKER COUNTIES UNTIL 315 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF TUSCALOOSA... MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COTTONDALE. FLEETWOOD. BROOKWOOD. ABERNANT. BULL CITY. LITTLE SHOAL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CDT SUN MAY 2 2010 ALZ011-022245- MARION- 500 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 545 PM CDT... AT 457 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO NEW SALEM...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF RED BAY TO 12 MILES SOUTHEAST OF FULTON...MOVING NORTHEAST AT 60 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BYRD. WESTON. PEA RIDGE. PINEY GROVE. TESSNER. BEAR CREEK. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 PM CDT SUN MAY 2 2010 ALZ011-012-030015- LAMAR-MARION- 638 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 715 PM CDT... AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SULLIGENT...MOVING NORTHEAST AT 65 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. HENSON SPRINGS. PIKEVILLE. RANKIN FITE AIRPORT. BRINN. TESSNER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
5 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.
One foot of water was reported flowing over portions of AL-17 and AL-18, in the city of Vernon.
Golf ball sized hail dented some parked cars, near Winfield.
Several trees were blown down on CR-26, about 2 miles east of Garden City.
A few trees and several large limbs were blown down near AL-50, west of Lafayette.
A few trees were blown down on CR-23, northwest of Cusseta.
A large area of Tallapoosa County experienced flash flooding due to a period of intense rainfall. The hardest hit area was Alexander City, where street flooding was described as serious, and several water rescues had to be performed. A culvert was washed out on County Road, near US-280 on the west side of Alexander City. Water rescues were also needed in the Hackneyville area, and Dutch Bend Road near the New Site community also became flooded.
Severe flooding was reported on CR-35, in the Bluff Springs community.
Flooding was reported on Main Street, and on Railroad Street, in the city of Hurtsboro. Water was well over 6 inches deep, and rose up to the door of the police station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236039, 236038, 236041, 236042, 236043, 236046, 236049, 236053, 236059, 236078, 236065, 236082.